Alert archive / Kentucky / Freeze Warnings in 2018

Freeze Warning 4, NWS Charleston, WV

April 10, 20184 counties in Kentucky

NWS Charleston, WV issued this freeze warning at Apr 10, 2018, 3:20 AM EDT for 4 counties in Kentucky. It took effect at Apr 11, 2018, 3:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2018, 3:20 AM EDT (07:20 UTC)
In effect from
Apr 11, 2018, 3:00 AM EDT
Expired
Apr 11, 2018, 9:00 AM EDT
In force
6 hr
Issued by
NWS Charleston, WV

Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

858 
WWUS71 KRLX 100720
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
320 AM EDT Tue Apr 10 2018


KYZ101>103-105-101530-
/O.UPG.KRLX.FZ.A.0001.180411T0600Z-180411T1300Z/
/O.NEW.KRLX.FZ.W.0004.180411T0700Z-180411T1300Z/
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, and Louisa
320 AM EDT Tue Apr 10 2018

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT WEDNESDAY...

The National Weather Service in Charleston has issued a Freeze
Warning, which is in effect from 3 AM to 9 AM EDT Wednesday. 

* TEMPERATURES...In the upper 20s to lower 30s.

* TIMING...Late Tuesday night into Wednesday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
5 follow-up statements
002 
WWUS71 KRLX 101333
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
933 AM EDT Tue Apr 10 2018


KYZ101>103-105-102200-
/O.CON.KRLX.FZ.W.0004.180411T0700Z-180411T1300Z/
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, and Louisa
933 AM EDT Tue Apr 10 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
WEDNESDAY...

* TEMPERATURES...In the upper 20s to lower 30s.

* TIMING...Late tonight into Wednesday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
918 
WWUS71 KRLX 101812
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
212 PM EDT Tue Apr 10 2018


KYZ101>103-105-110215-
/O.CON.KRLX.FZ.W.0004.180411T0700Z-180411T1300Z/
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, and Louisa
212 PM EDT Tue Apr 10 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
WEDNESDAY...

* TEMPERATURES...near 30 degrees.

* TIMING...Late tonight into Wednesday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
116 
WWUS71 KRLX 110212
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1012 PM EDT Tue Apr 10 2018

KYZ101>103-105-111015-
/O.CON.KRLX.FZ.W.0004.180411T0700Z-180411T1300Z/
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, and Louisa
1012 PM EDT Tue Apr 10 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
WEDNESDAY...

* TEMPERATURES...Near 30 degrees.

* TIMING...Late tonight into Wednesday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
087 
WWUS71 KRLX 110749
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
349 AM EDT Wed Apr 11 2018


KYZ101>103-105-111300-
/O.CON.KRLX.FZ.W.0004.000000T0000Z-180411T1300Z/
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, and Louisa
349 AM EDT Wed Apr 11 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...Near 30 degrees.

* TIMING...Late tonight into Wednesday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
526 
WWUS71 KRLX 111256
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
856 AM EDT Wed Apr 11 2018


KYZ101>103-105-111400-
/O.EXP.KRLX.FZ.W.0004.000000T0000Z-180411T1300Z/
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, and Louisa
856 AM EDT Wed Apr 11 2018

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures have risen above freezing across the warned area of
northeast Kentucky. Thus, the freeze warning is cancelled.


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this freeze warning went out at Apr 10, 3:01 AM EDT, 19 minutes earlier.

Area forecast discussion, Apr 10, 3:01 AM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
301 AM EDT Tue Apr 10 2018

.SYNOPSIS...
High pressure arrives for a few days with a stout warm up
through late week. Next system this coming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 255 AM Tuesday...

Stratus continues this morning with the potential of fog around
dawn possible where stratus could possibly break up. Otherwise,
will see general clearing today, but a weak upper level wave
increases the mid level moisture once again heading into the
overnight despite surface high pressure. This creates a
challenging forecast from the standpoint of temperatures
dropping to or below freezing, which would happen fairly easily
under better radiational cooling conditions. Belief here is that
there will be a minor maximum during the middle of the
overnight with trends of dissipation late in the tonight period,
so drops to the freezing mark or colder are possible even if
stratocu appears early.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 345 PM Monday...

High pressure dominates the short term , building from the
southwest as a deep upper level trough exits to the East.

High pressure will be nearest to overhead by Wednesday morning
with calm winds and clearing skies - making for a good
radiational cooling morning. With the KY frost/freeze program
active, have posted a Freeze Watch for NE KY to account for
this.

High pressure shifts toward the southeast by Wednesday night. A
deepening low to our West increases the mass/pressure gradient,
bringing in strong southwesterly flow and boosting the already-
present warming trend through the middle of the week. Expect
temps to improve from the 60's to the 70's from Wednesday to
Thursday across the lowlands. Gusty winds up to 25-30 mph and
increasing afternoon temps increase fire danger, particularly
Thursday - RH is forecast to bottom out near 40 in the lowlands.
Did adjust some dew points down a degree or two, particularly
in the mountains, through this critical period. Have kept fire
danger in the HWO across all zones for Thursday.

A weak surface front passes Thursday night with a slight chance
of rain in the extreme NW counties and starts bringing in
somewhat higher dew points into the warm sector.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 400 PM Monday...

Strong SW flow will continue Friday and Saturday as a lee-side
low deepens in the Central Plains associated with a cut-off
upper level trough. This deepening increases LL flow from the
SW, transporting in additional warmth and, eventually, moisture
by Friday night. Friday still looks to have a notable fire
danger with RH again dipping into the 30's to near 30 percent
across the lowlands - luckily winds won't be quite as strong
outside of the Mid-Ohio valley.

Cloud cover limits additional surface heating to an extent
Saturday, though SE flow counters this as well - so, the
immediate downslope region in the WV lowlands will again
experience near-80 degree highs where the remaining lowlands and
mountain valleys will max out in the mid-70's.

Rain, and perhaps thunderstorms, forming along and ahead of a
cold front associated with the approaching low- pressure system
impacts our area starting Saturday. The front itself doesn't
pass until Sunday morning, from W to E. Timing will be critical
to determine the possibility of any severe weather, or flooding
conditions - the abundance of moisture and strong synoptic
forcing indicates this system bears watching.

After the front exits Sunday night, cool air funnels in behind
for a return to near- and below-normal temperatures to start the
work week.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
As of 125 AM Tuesday...

Will continue with the fog development across the region tonight
as soon as some breaks in the overcast develop and some
radiational cooling can get the temperatures down to the
dewpoint with low level/surface moisture in place. High
resolution models continue to paint this picture area wide from
around 09Z through 13Z give or take depending on the site,
however, this is not a sure bet at this point. Beyond the post
dawn time frame, Fog/clouds that forms scatters out, and will
see VFR conditions through the remainder of the forecast period.
Expect light northwesterly flow at the surface less than 10kts.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: If temperatures are cold enough, could get
frost instead of fog at some spots tonight. Also weak flow
could keep fog at bay.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              TUE 04/10/18
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    L    L    L    L    L    M    H    H    H    L
HTS CONSISTENCY  H    H    L    L    L    L    L    H    H    H    H    L
BKW CONSISTENCY  L    L    L    L    L    L    L    L    M    H    H    M
EKN CONSISTENCY  L    H    H    L    L    L    M    M    M    H    H    M
PKB CONSISTENCY  H    H    L    L    L    L    L    H    H    H    H    M
CKB CONSISTENCY  H    H    M    L    L    L    H    H    H    H    H    M

AFTER 06Z WEDNESDAY...
No widespread IFR expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...Freeze Watch from late tonight through Wednesday morning for
     KYZ101>103-105.
VA...None.

&&

SYNOPSIS...TRM/26
NEAR TERM...26
SHORT TERM...MC
LONG TERM...MC
AVIATION...26
Hazardous weather outlook, Apr 9, 3:40 PM EDT, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
340 PM EDT Mon Apr 9 2018

KYZ101>103-105-101945-
Greenup-Carter-Boyd-Lawrence KY-
340 PM EDT Mon Apr 9 2018

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
MORNING...

This Hazardous Weather Outlook is for northeast Kentucky.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

Frost or freezing temperatures are forecast Late Tuesday night into
Wednesday morning.

Warm, gusty, and very dry afternoons are likely to elevate fire
danger Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-013>020-024>034-039-
040-515>526-101945-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
340 PM EDT Mon Apr 9 2018

This Hazardous Weather Outlook is for southeast Ohio, southwest
Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Warm, gusty, and very dry afternoons are likely to elevate fire
danger thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in Kentucky, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.